MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 05/18/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has received the green stapler 45 reload associated with this complaint and completed the device evaluation.The reload was found to have the knife exposed within the knife track.The reload was also found to have a firing failure based on in-house testing.The reload was disassembled in-house for inspection and no other damages were found.A review of the system and instrument logs has been performed.Two green stapler 45 reloads were used in the procedure.Both stapler reloads were fired by a stapler 45 instrument (part #470298-14, lot # t10190801-0053).The first green stapler 45 reload firing resulted in a partial fire (firing failed at 28% completion).The second green stapler 45 reload firing was right after the partial fire and this firing was completed per the logs.No photographic images or video recording are available for this procedure.This complaint is considered a reportable event due to the following conclusion: during a da vinci-assisted pulmonary lobectomy surgical procedure, a bronchial air leak was identified after a green stapler 45 reload was fired with a stapler 45 instrument.The initial reporter alleged that there was an insufficient bronchial seal.It is unclear how the intra-operative complication was addressed.However, it was noted that a new reload was fired.
 
Event or Problem Description
It was initially reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, a bronchial air leak was identified after a green stapler 45 reload was fired with a stapler 45 instrument.The initial reporter alleged that there was an insufficient bronchial seal.The surgical procedure was completed robotically.On 29-may-2020, intuitive surgical, inc.(isi) obtained the following additional information regarding the reported event: no photographic images or video recording available.The system, instrument and accessory were inspected prior to use.There was no visible damage found at the time.The surgeon fired three stapler reloads.It was reported that the first and last firings worked well.Therefore, it was suspected by the reporter that the second firing was associated with the reported air leak.The target tissue was bronchus.The tissue was not exposed to any radiation or chemotherapy prior to the procedure.No buttress material was used.There was no damage to the tissue prior to the firings.The reporter indicated that it was possible that there was a little tension.No clamping issues were experienced by the surgeon prior to firing the stapler reload.According to the reporter, there was an unspecified ¿strange sound during the stapling procedure, as something was stuck in the jaws.¿ there were no error messages.Malformed staples were observed.The bronchial air leak was identified intra-operatively.It is unclear how the bronchial air leak was addressed.However, it was noted that a new reload was fired.Per the reporter, it is believed that either poor cleaning of the instrument jaws between reload firings or tension that the surgeon caused with the vessel loop around the bronchus contributed to the formation of the bronchial air leak.The patient has been discharged from the hospital and no post-operative complications have been reported.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14825496
Report Number2955842-2022-12472
Device Sequence Number4677198
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)L10190211
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 05/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G-04
Device Catalogue Number48445G
Device Lot NumberL10190211 0383
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2020
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/24/2020
Initial Report FDA Received Date06/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age63 YR
Patient SexFemale
Patient Weight77 KG